FDA staff calls for Tamiflu to carry behavior warningNov 13, 2006 | www.cbsmarketwatch.com
Food and Drug Administration staff recommend that the label for Roche Holding AG's (RHHBY) flu drug Tamiflu be updated to include a precaution related to possible psychiatric problems in patients who take it.
The staff's recommendation, posted on the FDA's Web site Monday, follows a 10-month review that found 103 cases of "neuropsychiatric adverse events," including the death of a 14-year-old boy who fell after climbing on his condominium balcony railing.
From the 103 cases, 67% are pediatric patients and 95% occurred outside the U.S., mostly in Japan.
Two other related deaths by people who took Tamiflu were reported, including an adult who left a suicide note. There have been other reports of people who had jumped or fallen, but they survived the injuries, the FDA staff said.
The officials still don't know if the new cases, reported from August 2005 to July this year, are linked to the drug, to the flu virus, or both.
The staff's recommendation on label changes is to be discussed Thursday by FDA's pediatric advisory committee. Although the agency isn't required to follow the panel's suggestions, it usually does.
Last year, both the committee and the panel said Tamiflu was safe for use in children and said there was no link to reports of 12 deaths in children taking the drug in Japan.
A previous review by the FDA staff covering 1999 to August 2005 found 126 cases of neuropsychiatric adverse events from people who took Tamiflu.
In Japan, Tamiflu's label already carries information on such events, and the FDA staff said "it would be prudent to update the U.S. labeling to be similar in scope."
"In particular, we want to alert the clinician, patient and patient's guardian to closely monitor the patient in order to abort any attempt at unsafe behavior," the staff said in a 23-page report.